Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Best bounds for approximate identities in ideals of the Fourier algebra vanishing on subgroups


Authors: Brian Forrest and Nicolaas Spronk
Journal: Proc. Amer. Math. Soc. 134 (2006), 111-116
MSC (2000): Primary 43A30, 46J20; Secondary 46L07, 43A07
DOI: https://doi.org/10.1090/S0002-9939-05-08205-5
Published electronically: August 15, 2005
MathSciNet review: 2170550
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show that if $G$ is an amenable locally compact group and if $H$ is a closed subgroup, then the ideal $I(H)$ has an approximate identity of norm $2.$ If $H$ is not open, this bound is the best possible.


References [Enhancements On Off] (What's this?)

  • 1. D.P. Blecher, The standard dual of an operator space., Pacific J. Math., 153 (1992), 15-30. MR 1145913 (93d:47083)
  • 2. J. Delaporte and A. Derighetti, On ideals of $ A_{p}$ with bounded approximate units and certain conditional expectations, J. London Math. Soc., (2) 47 (1993), 497-506. MR 1214911 (94k:43004)
  • 3. J. Delaporte and A. Derighetti, Best bounds for the approximate units of certain ideals of $L^{1}(G)$ and of $ A_{p}(G),$ Proc. Amer. Math. Soc., 124 (1996), 1159-1169. MR 1301019 (96g:43002)
  • 4. P. Eymard, L'algèbre de Fourier d'un groupe localement compact., Bull. Soc. Math. France, 92 (1964), 181-236. MR 0228628 (37:4208)
  • 5. B. Forrest, Amenability and bounded approximate identities in ideals of $A(G),$ Illinois J. Math., 34 (1990), 1-25. MR 1031879 (92e:43003)
  • 6. B. Forrest, E. Kaniuth, A.T. Lau and N. Spronk, Ideals with bounded approximate identities in the Fourier algerba, J. Funct. Anal., 203 (2003), 286-304. MR 1996874 (2004e:43002)
  • 7. C. Herz, The theory of $p-$spaces with an application to convolution operators, Trans. Amer. Math. Soc., 154 (1971), 69-82. MR 0272952 (42:7833)
  • 8. B.E. Johnson, Non-amenability of the Fourier algebra of a locally compact group, J. London Math. Soc., 50 (1994), 361-374. MR 1291743 (95i:43001)
  • 9. E. Kaniuth and A.T. Lau, A separation property of positive definite functions on locally compact groups and applications to Fourier algebras, J. Funct. Anal., 175 (2000), 89-110. MR 1774852 (2001m:43012)
  • 10. E. Kaniuth and A.T. Lau, On a separation property of positive definite functions on locally compact groups. (preprint).
  • 11. J. Kelly, General Topology, Graduate Texts in Mathematics, Springer-Verlag, New York, (1991), 298 pp. MR 0370454 (51:6681)
  • 12. Z-J. Ruan, The operator amenability of $A(G)$, Amer. J. Math., 117 (1995), 1449-1476. MR 1363075 (96m:43001)
  • 13. V. Runde, Lectures on Amenability, Lecture Notes in Mathematics 1774, Springer-Verlag, New York, 2002. MR 1874893 (2003h:46001)
  • 14. P. J. Wood, Complemented ideals in the Fourier algebra of a locally compact group, Proc. Amer. Math. Soc., 128 (1999), 445-451. MR 1616589 (2000c:43004)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 43A30, 46J20, 46L07, 43A07

Retrieve articles in all journals with MSC (2000): 43A30, 46J20, 46L07, 43A07


Additional Information

Brian Forrest
Affiliation: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1
Email: beforres@math.uwaterloo.ca

Nicolaas Spronk
Affiliation: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1
Email: nspronk@uwaterloo.ca

DOI: https://doi.org/10.1090/S0002-9939-05-08205-5
Keywords: Fourier algebra, ideal, bounded approximate identity, operator space
Received by editor(s): December 3, 2003
Published electronically: August 15, 2005
Additional Notes: The first author was supported in part by a grant from NSERC. The second author was a visiting assistant professor at Texas A&M University when this work was completed and was supported in part by an NSERC PDF
Communicated by: David R. Larson
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society